Kentucky, 2006

Damaging Wind in Kentucky, August 19, 2006

August 19, 2006 · NWS RLX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 19, 1:59 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 19, 1:59 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
259 PM EDT SAT AUG 19 2006

.SHORT TERM /REST OF TONIGHT THROUGH TUESDAY/...
NEW MODEL RUNS CONSISTENT WITH PREVIOUS RUNS PUSHING FRONT THROUGH
AND TO THE SOUTH. WAVE ALONG FRONT KEEPS CHC ACROSS SOUTH. NO REAL
CHANGE TO FCST. LOCAL WRF AND RUC MODEL IDENTIFIED CONVECTION
SETTING UP THIS AFTERNOON WELL BELOW UPPER LEVEL DIVERGENCE. AFTER
SUNSET THEY SHOW THINGS CALMING DOWN AS UPPER DIVERGENCE MOVES OFF
TO THE EAST

&&

.AVIATION...
A FAIR AMOUNT OF MOISTURE AROUND TONIGHT SHOULD KEEP SOME CLOUDS
AROUND. BUT...WITH PRECIP THIS AFTERNOON AND THE FRONT ONLY TO
NEAR OHIO RIVER SUNDAY MORNING...FOG SHOULD SET UP IN NORMAL PRIME
AREAS. WITH MOISTURE AND SOME CLOUDS HAVE RESTRICTED LOWER
CONDITIONS MORE TO VSBY THEN CIG.

&&

.PREV DISCUSSION...
 /ISSUED 1247 PM EDT SAT AUG 19 2006/

LONG TERM /TUESDAY THROUGH SATURDAY/...

MODELS ARE SHOWING PRIMARY AND SECONDARY FRONTAL PLACEMENTS IN
SIMILAR LOCATIONS COMPARED WITH PREVIOUS RUNS. MAINTAINED TUESDAY
POPS IN SOUTHERN ZONES WITH PRIMARY FRONT SLOWLY SINKING SOUTH.
HOWEVER...THE SECONDARY FRONT CONTINUES TO LOOK MORE DIFFUSE AND
MOISTURE STARVED WITH EACH SUCCESSIVE MODEL RUN. I REMOVED THE
SLIGHT CHANCE POPS FOR WEDNESDAY/WEDNESDAY NIGHT.

LOOKS LIKE A COMFORTABLE PERIOD THURSDAY INTO FRIDAY...WITH DRY
AIR MASS AND SURFACE HIGH PRESSURE PASSING JUST TO OUR NORTH. AS
THE HIGH GOES OVER THE ATLANTIC LATE FRIDAY THROUGH NEXT
WEEKEND...MOISTURE LOOKS TO RETURN AT LOW LEVELS...WHILE UPPER
LEVEL TROUGHINESS ARRIVES FROM THE WEST. CHANCE POPS HAVE BEEN
INTRODUCED FOR THIS TIME PERIOD.

PREV DISCUSSION...
 /ISSUED 654 AM EDT SAT AUG 19 2006/

AVIATION...

FOG AT HTS WILL BURN OFF BY 13Z...THEN WE WILL BE WATCHING FOR SHWRS
AND TSTORMS DEVELOPING AHEAD A FRONT MOVING THROUGH THE OHIO VALLEY
AS HIGH PRESSURE DEPARTS. THINKING SHOWERS AND STORMS WILL BE MOST
NUMEROUS THROUGH NORTHERN TERMINALS PKB AND CKB. ALTHOUGH STORMS
WILL BE SCATTERED AND HARD TO PINPOINT EXACT TIME...DID CODE AT LEAST
CB OR TSRA IN ALL TERMINALS. WILL BE HOLDING OFF ON FOG FOR MOST
SPOTS TONIGHT WITH CLOUDS HANGING AROUND...BUT ENOUGH BREAKS SHOULD
OCCUR ACROSS THE NORTH FOR IFR FOG TO FORM.

PREV DISCUSSION...
 /ISSUED 411 AM EDT SAT AUG 19 2006/

SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...

WILL NEED SOME SUNSHINE OR AN OUTFLOW BOUNDARY TODAY TO GET
CONVECTION GOING PERHAPS IN THE CENTRAL AND SOUTH BEFORE SHORTWAVE
CUTS THROUGH THE OHIO VALLEY LATER THIS AFTERNOON. DID RAISE HIGHS
CLOSER TO GUIDANCE IN THE SOUTH...THINKING THAT SUNSHINE WILL BREAK
THROUGH THERE AT TIMES. BUFKIT SOUNDINGS SHOW A DECENT AMOUNT OF
CINH IN THE CENTRAL AND SOUTH...WITH LESS ACROSS NORTHERN WEST
VIRGINIA AND SOUTHEASTERN OHIO. THEREFORE...KEPT POPS PRETTY MUCH AS
IS...AND STUCK WITH LIKELIES ACROSS FAR NORTH AND SOUTHEAST OHIO.
ALSO DELAYED POPS BY ABOUT 3HRS WITH SLOWER PROGRESSION OF SHRTWV
AND BOUNDARY. WILL BE INTERESTED TO SEE PWATS OFF OF 12Z
SOUNDINGS...WITH 70F DEWPOINTS...SMALL MBE VELOCITIES...GOOD H850
DEWS AND WARM CLOUD LAYER TO 13KFT...DID FLIRT WITH ADDING HEAVY
RAINFALL WORDING WITH LIKELY POPS TO ZONES...BUT WILL LET NEXT SHIFT
MAKE THAT DECISION. SPC IS INTERESTED IN NORTHERN WEST VIRGINIA AND
SOUTHEASTERN OHIO FOR POSSIBLE STRONG STORMS THIS AFTERNOON.

OVER THE PAST FEW RUNS...THE NAM HAS BEEN HINTING AT CONVECTION
ONGOING IN THE SOUTH OVERNIGHT SATURDAY CLOSER TO THE COLD
FRONT...AS THE FRONT BECOMES MORE STRETCHED WEST TO EAST AND SLOWS.
WITH BIG 0-6KM SHEAR VALUES OF 50 M/S DURING THE OVERNIGHT AND
THICKNESS DIVERGENCE OVER SOUTHERN WEST VIRGINIA...DID HOLD ONTO
POPS A LITTLE BIT LONGER ACROSS SOUTHERN COUNTIES...ESPECIALLY IF
BOUNDARY BECOMES STATIONARY. A SIMILAR SETUP PRODUCED A NICE COMPLEX
IN THE MISSISSIPPI VALLEY LAST NIGHT. IF THIS DOES DEVELOP...IT MAY
BE ABLE TO HOLD TOGETHER THROUGH THE OHIO VALLEY WITH THAT AMOUNT OF
SHEAR. CLOCKWISE HODOGRAPH POINTS MORE TO A SOUTHEASTERLY MOVEMENT.
FRONT SHOULD MAKE ENOUGH PROGRESS THOUGH TO BRING PRECIP TO AN END
IN THE NORTH LATER TONIGHT. DID DECREASE CLOUD COVER THERE BY SUNDAY
MORNING.

LONG TERM /SUNDAY THROUGH SATURDAY/...

SHEAR VALUES START TO DECREASE BY SUNDAY MORNING BUT THERE MAY BE
ONE LAST OPPORTUNITY FOR THUNDERSTORMS SUNDAY LATE MORNING AND
MIDDAY EASTERN AND FAR SOUTHERN PORTIONS OF AREA IN THE DAYTIME
HEATING BEFORE FRONT AND UPPER SHORT WAVE FINALLY PUSH ON THROUGH.
DRIER AIR FILTERS IN FROM THE NORTH FOR SUNDAY NIGHT AND MONDAY AS
HIGH PRESSURE BUILDS E ACROSS LOWER GREAT LAKES.

MODELS APPEAR TO CONCUR ON IDEA OF WAVE ALONG FRONT...BRINGING
PRECIPITATION BACK INTO AT LEAST SOUTHERN PORTION OF AREA LATE
MONDAY AND CONTINUING INTO TUESDAY.  THERE ARE DIFFERENCES W/R
TIMING AND HOW FAR N FORCING AND PRECIPITATION GET.  PLAYED IT
CONSERVATIVE W/R HOW FAR N PRECIPITATION GETS...AND RAISED POPS S
ONLY SLIGHTLY WHILE ALSO SPEEDING UP ONSET A BIT...ALL IN COORD WITH
ADJACENT OFFICES.

NEW COLD FRONT PUSHES THROUGH LATE WEDNESDAY INTO THURSDAY FOLLOWED
BY MORE DRY...COOL AIR.  EDGED POPS DOWN A BIT AS THIS ONE LOOKS
MOISTURE STARVED WITH LITTLE INSTABILITY.

EDGED HIGH TEMPERATURES UP SUNDAY ACROSS THE N IN THE SUNSHINE AS
WAS NOT IMPRESSED WITH LOW LEVEL THERMAL GRADIENT BEHIND FRONT.
ENDED UP CLOSEST TO THE HIGHER NUMBERS N AND THE LOWER NUMBERS S
WHERE CLEARING IS LATER.  NUMBERS WERE BETTER CONVERGED FOR SUNDAY
NIGHT AND MONDAY SO STAYED CLOSE. LITTLE CHANGE MADE BEYOND
MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

SHORT TERM...ARJ
AVIATION...AAR
Hazardous weather outlook, Aug 19, 2:48 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
348 AM EDT SAT AUG 19 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
348 AM EDT SAT AUG 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 19, 12:54 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
154 PM EDT SAT AUG 19 2006

KYZ101-102-191845-
CARTER-GREENUP-
154 PM EDT SAT AUG 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...CARTER AND GREENUP COUNTIES.

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM 8 MILES NORTH OF CARTER CAVES STATE
PARK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE OLDTOWN...
  LOAD...GREENBO LAKE...GLOBE...GESLING AND DENTON.

THESE STORMS ARE CAPABLE TO PRODUCE PERIODS OF HEAVY RAIN AND SMALL
HAIL. EXPECT FREQUENT LIGHTNING IN THE PATH OF THESE STORMS. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Aug 19, 1:11 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
211 PM EDT SAT AUG 19 2006

OHZ086-191900-
GALLIA-
211 PM EDT SAT AUG 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...GALLIA COUNTY.

AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIO GRANDE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE KYGER...
  GAGE...VINTON AND ADAMSVILLE.

HEAVY RAIN...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA
SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, Aug 19, 1:37 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
237 PM EDT SAT AUG 19 2006

OHZ076-WVZ009-191915-
WASHINGTON-WOOD-
237 PM EDT SAT AUG 19 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...WASHINGTON AND WOOD COUNTIES.

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BELPRE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE NORTH
  HILLS...WASHINGTON...VIENNA...PARKERSBURG...MINERALWELLS AND
  LUBECK.

HEAVY RAIN...WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA
SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boyd

When
August 19, 2:07 PM EST
Where
Boyd County, Cannonsburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -82.700

Trees fell onto roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525620.